Probability Theory and Related Fields

, Volume 90, Issue 3, pp 403–426 | Cite as

Limit distributions for minimal displacement of branching random walks

  • F. M. Dekking
  • B. Host


We study the minimal displacement (X n ) of branching random walk with non-negative steps. It is shown that (X n EX n ) is tight under a mild moment condition on the displacements. For supercritical B.R.W. (X n ) converges almost surely. For critical B.R.W. we determine the possible limit points of (X n EX n ), and we prove a generalization of Kolmogorov's theorem on the extinction probability of a critical branching process. Finally we generalize Bramson's results on the almost sure convergence ofX n log 2/log logn.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Athreya, K.B., Ney, P.E.: Branching processes. Berlin Heidelberg New York: Springer 1972Google Scholar
  2. 2.
    Biggins, J.D.: Chernoff's theorem in the branching random walk. J. Appl. Probab.14, 630–636 (1977)Google Scholar
  3. 3.
    Bramson, M.D.: Minimal displacement of branching random walk. Z. Wahrscheinlichkeitstheor. Verw. Geb.45, 89–108 (1978)Google Scholar
  4. 4.
    Derrida, B., Spohn, H.: Polymers on disordered trees, spinglasses, and traveling waves. J. Stat. Phys.51, 817–840 (1988)Google Scholar
  5. 5.
    Durrett, R.: Maxima of branching random walks vs. independent random walks. Stochastic Process Appl.9, 117–135 (1979)Google Scholar
  6. 6.
    Hammersley, J.M.: Postulates of subadditive processes. Ann. Probab.2, 652–680 (1974)Google Scholar
  7. 7.
    Joffe, A., Le Cam, L., Neveu, J.: Sur la loi des grands nombres pour des variables aléatoires de Bernoulli attachés à un arbre dyadique. C.R.Acad. Sci., Paris277, 963–964 (1973)Google Scholar
  8. 8.
    Karp, R.M., Pearl, J.: Searching for an optimal path in a tree with random costs. Artif. Intell.21, 99–116 (1983)Google Scholar
  9. 9.
    Kingman, J.F.C.: The first birth problem for an age-dependent branching process. Ann. Probab.3, 790–801 (1975)Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • F. M. Dekking
    • 1
  • B. Host
    • 2
  1. 1.Department of Mathematics and InformaticsDelft University of TechnologyDelftThe Netherlands
  2. 2.Département de Mathématique et InformatiqueFaculté des Sciences de LuminyMarseille Cedex 9France

Personalised recommendations